Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

September 14, 20165 counties in Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 14, 2016, 1:42 PM MDT for 5 counties in Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 1:42 PM MDT (19:42 UTC)
Expired
Sep 14, 2016, 2:02 PM MDT
In force
20 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dolores County, CO, Montezuma County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS55 KGJT 141942
SVRGJT
COC033-083-091-111-113-142015-
/O.NEW.KGJT.SV.W.0013.160914T1942Z-160914T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOLORES COUNTY IN SOUTHWESTERN COLORADO...
  NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWESTERN COLORADO...
  CENTRAL SAN JUAN COUNTY IN SOUTHWESTERN COLORADO...
  SOUTH CENTRAL OURAY COUNTY IN SOUTHWESTERN COLORADO...
  SOUTHEASTERN SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 215 PM MDT

* AT 141 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICO...OR 33
  MILES NORTHWEST OF DURANGO...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TELLURIDE...MOUNTAIN VILLAGE...SILVERTON...RICO...OPHIR...
  TROUT LAKE AND DUNTON.

THIS INCLUDES U.S. HIGHWAY 550 NEAR MILE MARKERS
66...67...68...69...70... 71...72...73...74...75...AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3760 10813 3774 10826 3804 10783 3782 10763
TIME...MOT...LOC 1941Z 234DEG 34KT 3772 10813 

HAIL...1.00IN
WIND...60MPH
 
$$

JOE
1 follow-up statement
890 
WWUS55 KGJT 142002
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT WED SEP 14 2016

COC033-083-091-111-113-142011-
/O.CAN.KGJT.SV.W.0013.000000T0000Z-160914T2015Z/
DOLORES CO-MONTEZUMA CO-SAN JUAN CO-OURAY CO-SAN MIGUEL CO-
202 PM MDT WED SEP 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOLORES...
NORTHEASTERN MONTEZUMA...CENTRAL SAN JUAN...SOUTH CENTRAL OURAY AND
SOUTHEASTERN SAN MIGUEL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3760 10813 3774 10826 3804 10783 3782 10763
TIME...MOT...LOC 2000Z 234DEG 34KT 3784 10793 

$$

JOE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:51 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 14, 11:51 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT WED SEP 14 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 335 AM MDT Wed Sep 14 2016

Satellite imagery tells a lot of the story this morning. A nice
fountain of uplift derived from divergence aloft and the nose and
left exit region of a 90 kt 300 mb jet stream maxima all show up
nicely on wv and ir satellite over northeast Utah. Moderate
thunderstorms will continue over that area until about 15z when it
all lifts to the north after barely affecting extreme northeast
Moffat county in Colorado.

A SW to NE swath of eastern Utah and northwest and central CO
will be beneath a dry slot for much of the day, though surface
heating should help produce isolated to scattered showers and
thunderstorms mainly over the mountains. The cloud shield
associated with the southern jetstream is pushing off to the east
faster than the NAM and GFS expected, with the HRRR having what
seems to be the better solution. It calls for isolated to
scattered thunderstorms, mainly over the central and southwest CO
mountains this afternoon and evening.

As the upper trough passes over the northern Rockies tonight
through Thursday night, some precipitations skirts the northern CO
border, but the rest of the area should be dry with clearing
skies.

.LONG TERM...(Friday through Wednesday)
Issued at 335 AM MDT Wed Sep 14 2016

Friday through the weekend should dry with a weak closed low
developing over the SW U.S. and west to northwest flow aloft over
the forecast area. Residual moisture and surface heating should
help isolated storms to form over the mountains of the Continental
Divide.

The southwest trough will gradual move over the area Monday and
Tuesday, while another similar trough develops over the SW U.S.
Wednesday. The forecast area should be dry Tue and Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM MDT Wed Sep 14 2016

A storm system passing to the north will promote another round of
showers and thunderstorms across the forecast area into the
evening hours. The primary impact from these thunderstorms will
be gusty outflow, frequent lightning and locally heavy rain.
Otherwise VFR conditions are expected to prevail over the next 24
hours. Although afternoon showers and thunderstorms are expected
once again tomorrow the atmosphere is expected to begin to dry out
on thursday.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...Larry
Hazardous weather outlook, Sep 14, 3:35 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MDT WED SEP 14 2016

COZ001>014-017>023-UTZ022>025-027>029-150945-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
335 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...A FEW WITH WIND GUSTS TO 45
MPH AND SMALL HAIL...WILL AFFECT NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO EARLY THIS MORNING. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT THE REST OF THE AREA FROM
LATE MORNING THROUGH EARLY THIS EVENING. STORMS WILL DECREASE
OVERNIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE GUSTY OUTFLOW
WINDS AND LIGHTNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AND COOLER AIR WILL MOVE INTO THE REGION FROM THE NORTHWEST
THURSDAY AND INTO THE WEEKEND AFTER THE PASSAGE OF A LOW PRESSURE
TROUGH AND ASSOCIATED COLD FRONT THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 14, 11:36 AM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MDT WED SEP 14 2016

COZ001-002-141815-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
1136 AM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 1215
PM MDT...

AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29
MILES NORTHEAST OF RANGELY...OR 51 MILES WEST OF CRAIG...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE  HAIL AND WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH BRIEF BUT HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SUNBEAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS! IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER INSIDE
A VEHICLE.

&&

LAT...LON 4034 10853 4047 10868 4094 10808 4074 10784
TIME...MOT...LOC 1735Z 228DEG 39KT 4046 10853

JOE
Local storm report, Sep 14, 12:26 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             5 ESE HESPERUS          37.26N 107.95W
09/14/2016  E0.25 INCH       LA PLATA           CO   COCORAHS

            LARGEST HAIL STONES ARE 3/8 INCH DIAMETER.
            THE DURATION OF THE HAIL EVENT WAS 6
            MINUTES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Special weather statement, Sep 14, 1:10 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT WED SEP 14 2016

COZ018>021-142000-
FOUR CORNERS/UPPER DOLORES RIVER CO-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
NORTHWESTERN SAN JUAN MOUNTAINS CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
110 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES AND NORTH
CENTRAL MONTEZUMA COUNTIES UNTIL 200 PM MDT...

AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOLORES...OR 35 MILES NORTHWEST OF DURANGO...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOLORES...RICO...STONER AND DUNTON.

LAT...LON 3740 10843 3753 10858 3790 10817 3770 10794
TIME...MOT...LOC 1909Z 226DEG 26KT 3752 10844

JOE
Local storm report, Sep 14, 1:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 SSW DOLORES           37.45N 108.51W
09/14/2016  U0.00 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            GROUND IS WHITE WITH HAIL TO THE SOUTH, BUT
            NO HAIL FELL AT HERB AND BETH'S HOUSE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 10
            MINUTES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:36 AM MDTSpecial Weather StatementGJTMoffat39 min
Sep 14, 11:54 AM MDTSevere Thunderstorm WarningGJTMoffat36 min
Sep 14, 1:10 PM MDTSpecial Weather StatementGJTDolores50 min
Sep 14, 1:21 PM MDTSevere Thunderstorm WarningGJTDolores, Montezuma, San Miguel24 min
Sep 14, 3:25 PM MDTSpecial Weather StatementGJTMoffat50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.